Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Kansas City, MO

June 14, 2001Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2001, 3:01 PM CDT for Saline County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 3:01 PM CDT (20:01 UTC)
Expired
Jun 14, 2001, 4:00 PM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:35 PM CDTThunderstorm Wind 61 EMarshall, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 142003
SVRMCI
MOC195-142100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF MARSHALL

* UNTIL 400 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES WEST OF GRAND PASS TO 28
  MILES SOUTHWEST OF GRAND PASS...OR FROM 32 MILES NORTH OF
  WARRENSBURG TO 10 MILES NORTH OF WARRENSBURG...MOVING EAST AT 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRAND PASS AT 320 PM CDT
  MALTA BEND AT 325 PM CDT
  MARSHALL AT 335 PM CDT
  NAPTON AT 340 PM CDT
  SLATER AT 345 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND 
WINDS IN EXCESS OF 70 MPH.  THESE STORMS HAVE HAD A LONG HISTORY OF 
PRODUCING WIND DAMAGE  FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY 
FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL 
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING 
AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3925 9347 3911 9348 3897 9349 3895 9309
          3911 9298 3928 9303 3930 9302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 AM CDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 3:45 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT THU JUN 14 2001

IR SAT SHOWS THAT CLOUD TOPS CONTINUE TO COOL THIS MORNING...WITH
SRN EXTENT OF CONVECTION RIGHT IN THE MIDDLE OF KANSAS ALONG FRONT.
AS THE LLVL JET MOVES EAST...EXPECT THE LINE OF CONVECTION TO FOLLOW
ALONG. NWRN ZONES WILL SEE ACTIVITY BY ZONE ISSUANCE...HOWEVER THE
REST OF WRN CWA WILL HAVE TO WAIT TIL MORE LIKE 12Z.  WHILE THE
ACTIVITY MAY WEAKEN SOMEWHAT AS IT ENTERS CWA...EXPECT DAYTIME
HEATING TO REDEVELOP/STRENGTHEN IT IN ERN CWA. SEVERE POTENTIAL WILL
PROBABLY BE HIGHEST EAST OF I35.  DIRECTIONAL SHEAR MORESO THAN
SPEED SHEAR. WILL DO POPS CLOSE TO CURRNT ZFP/GUID. NOT EXPECTING A
LOT OF TRAINING AS FRONT SEEMS TO MOVE PRETTY FAST BY EVENING...BUT
BRIEF HEAVY RAIN IS POSSIBLE.    TEMPS ARE TRICKY. FEEL THAT TSRA
WILL TAKE LONG ENOUGH THAT ERN CWA WILL BE ON THE WARM SIDE...WHERE
THE WRN CWA WILL HALT WARMING ONCE PRECIP ARRIVES. WARM CURRENT
TEMPS...SO WILL GO NEAR 85 IN THE WEST AND UPPER 80S IN THE EAST.

MODELS IN DECENT AGREEMENT WITH THE EXITING SYSTEM...AND THIS IS
ALONG THE LINES OF CURRNT PKG.  COOLER DAY EXPECTED ON FRIDAY...WITH
WARM UP FOR THE WEEKEND. NO OTHER CHANGES PLANNED.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Jun 14, 2:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYq LOCATION....

0211 PM    LENEXA                    KS   70 MPH TSTM GUST
06/14/01   JOHNSON                        SOME STRUCTURAL DAMAGE
                                          I435 AND JOHNSON DR.
Local storm report, Jun 14, 2:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 PM    CLEVELAND                 MO   .88 INCH HAIL
06/14/01   CASS                           REPORTED BY FIRE AND
                                          RESCUE.

0220 PM    PECULIAR                  MO   70 MPH TSTM GUST
06/14/01   CASS                           REPORTED BY PUBLIC.
Local storm report, Jun 14, 2:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    LENEXA                    KS   75 MPH TSTM GUST
06/14/01   JOHNSON                        SEVERAL TREES DOWN IN
                                          CENTER OF CITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 14, 2:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    RAYTOWN                   MO   70 MPH TSTM GUST
06/14/01   JACKSON                        LARGE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 2:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    TROY                      KS   70 MPH TSTM GUST
06/14/01   DONIPHAN                       TREES AND LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0245 PM    5 W RICHMOND              MO   70 MPH TSTM GUST
06/14/01   RAY                            TREES AND LINES DOWN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0250 PM    ODESSA                    MO   70 MPH TSTM GUST
06/14/01   LAFAYETTE                      SEVERAL TREES DOWN. .
                                          REPORTED BY LAW
                                        M  ENFORCEMENT OFFICIAL.
Local storm report, Jun 14, 2:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY< LOCATION....

0255 PM    POLO                      MO   .75 INCH HAIL
06/14/01   CALDWELL                       REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:24 AM CDTSevere Thunderstorm WarningEAXDeKalb51 min
Jun 14, 7:37 AM CDTSevere Thunderstorm WarningEAXGentry38 min
Jun 14, 8:43 AM CDTSevere Thunderstorm WarningEAXGrundy47 min
Jun 14, 10:20 AM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon55 min
Jun 14, 2:03 PM CDTSevere Thunderstorm WarningEAXCass57 min
Jun 14, 2:12 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison63 min
Jun 14, 2:12 PM CDTSevere Thunderstorm WarningEAXJackson63 min
Jun 14, 2:26 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton49 min
Jun 14, 2:28 PM CDTSevere Thunderstorm WarningEAXClay47 min
Jun 14, 2:33 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray57 min
Jun 14, 2:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
Jun 14, 2:42 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer63 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston75 min
Jun 14, 2:51 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph54 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningEAXChariton, Linn63 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan63 min
Jun 14, 3:20 PM CDTSevere Thunderstorm WarningEAXPettis55 min
Jun 14, 3:47 PM CDTSevere Thunderstorm WarningEAXAdair, Macon, Randolph58 min
Jun 14, 3:47 PM CDTSevere Thunderstorm WarningEAXSchuyler58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.